Convexity Criteria and Uniqueness of Absolutely Minimizing Functions

Scott Armstrong, Michael G. Crandall, Vesa Julin, Charles K. Smart

Research output: Contribution to journalArticle

Abstract

We show that an absolutely minimizing function with respect to a convex Hamiltonian H:ℝn→ ℝis uniquely determined by its boundary values under minimal assumptions on H. Along the way, we extend the known equivalences between comparison with cones, convexity criteria, and absolutely minimizing properties, to this generality. These results perfect a long development in the uniqueness/existence theory of the archetypal problem of the calculus of variations in L.

Original languageEnglish (US)
Pages (from-to)405-443
Number of pages39
JournalArchive for Rational Mechanics and Analysis
Volume200
Issue number2
DOIs
StatePublished - May 2011

Fingerprint

Hamiltonians
Existence Theory
Calculus of variations
Boundary Value
Convexity
Cones
Cone
Uniqueness
Equivalence

ASJC Scopus subject areas

  • Analysis
  • Mechanical Engineering
  • Mathematics (miscellaneous)

Cite this

Convexity Criteria and Uniqueness of Absolutely Minimizing Functions. / Armstrong, Scott; Crandall, Michael G.; Julin, Vesa; Smart, Charles K.

In: Archive for Rational Mechanics and Analysis, Vol. 200, No. 2, 05.2011, p. 405-443.

Research output: Contribution to journalArticle

Armstrong, Scott ; Crandall, Michael G. ; Julin, Vesa ; Smart, Charles K. / Convexity Criteria and Uniqueness of Absolutely Minimizing Functions. In: Archive for Rational Mechanics and Analysis. 2011 ; Vol. 200, No. 2. pp. 405-443.
@article{672c8c3da076429fba4d91bba2b26733,
title = "Convexity Criteria and Uniqueness of Absolutely Minimizing Functions",
abstract = "We show that an absolutely minimizing function with respect to a convex Hamiltonian H:ℝn→ ℝis uniquely determined by its boundary values under minimal assumptions on H. Along the way, we extend the known equivalences between comparison with cones, convexity criteria, and absolutely minimizing properties, to this generality. These results perfect a long development in the uniqueness/existence theory of the archetypal problem of the calculus of variations in L∞.",
author = "Scott Armstrong and Crandall, {Michael G.} and Vesa Julin and Smart, {Charles K.}",
year = "2011",
month = "5",
doi = "10.1007/s00205-010-0348-0",
language = "English (US)",
volume = "200",
pages = "405--443",
journal = "Archive for Rational Mechanics and Analysis",
issn = "0003-9527",
publisher = "Springer New York",
number = "2",

}

TY - JOUR

T1 - Convexity Criteria and Uniqueness of Absolutely Minimizing Functions

AU - Armstrong, Scott

AU - Crandall, Michael G.

AU - Julin, Vesa

AU - Smart, Charles K.

PY - 2011/5

Y1 - 2011/5

N2 - We show that an absolutely minimizing function with respect to a convex Hamiltonian H:ℝn→ ℝis uniquely determined by its boundary values under minimal assumptions on H. Along the way, we extend the known equivalences between comparison with cones, convexity criteria, and absolutely minimizing properties, to this generality. These results perfect a long development in the uniqueness/existence theory of the archetypal problem of the calculus of variations in L∞.

AB - We show that an absolutely minimizing function with respect to a convex Hamiltonian H:ℝn→ ℝis uniquely determined by its boundary values under minimal assumptions on H. Along the way, we extend the known equivalences between comparison with cones, convexity criteria, and absolutely minimizing properties, to this generality. These results perfect a long development in the uniqueness/existence theory of the archetypal problem of the calculus of variations in L∞.

UR - http://www.scopus.com/inward/record.url?scp=79954590415&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=79954590415&partnerID=8YFLogxK

U2 - 10.1007/s00205-010-0348-0

DO - 10.1007/s00205-010-0348-0

M3 - Article

VL - 200

SP - 405

EP - 443

JO - Archive for Rational Mechanics and Analysis

JF - Archive for Rational Mechanics and Analysis

SN - 0003-9527

IS - 2

ER -